Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 317, NWS Austin/San Antonio, TX

October 4, 2004Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2004, 5:05 PM CDT for Llano County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 5:05 PM CDT (22:05 UTC)
Expired
Oct 4, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 140 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 042205
FFWSAT
TXC299-050100-
/X.NEW.KEWX.FF.W.0018.041004T2202Z-041005T0100Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LLANO

* UNTIL 800 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM HEAVY THUNDERSTORMS OVER NORTHERN LLANO COUNTY 
BETWEEEN TOW AND VALLEY SRRING MOVING EAST AT 20 MPH. RADAR 
ESTIMATES ABOUT 2 INCHES PER HOUR RAINFALL RATES. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3066 9894 3066 9874 3084 9874 3084 9895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:52 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 4, 3:52 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT MON OCT  4 2004

.DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS MOVING
EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS INDICATE
IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH CENTRAL
TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD THREAT
THROUGH THURSDAY.

THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN
FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS
IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND
EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE
A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL
DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT
MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS
VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS
THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST...
FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS
A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN
WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD
A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S.
NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS
HIGH CONFIDENCE WITH THE FORECAST.

OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU...
THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL
ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/
RAIN.

WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE
CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE
AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND
BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE
THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST
THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  77  66  78 /  60  70  30  70
AUSTIN BERGSTROM INTL AIRPORT  65  80  66  77 /  60  70  30  70
DEL RIO INTL AIRPORT           69  80  70  79 /  70  60  30  50
SAN ANTONIO INTL AIRPORT       67  79  68  78 /  60  70  30  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/18
Hazardous weather outlook, Oct 4, 12:44 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.

LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 4, 11:38 AM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-042100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1138 AM CDT MON OCT 4 2004

...WET EARLY OCTOBER WEATHER IS EXPECTED THIS WEEK...

A SERIES OF RAIN MAKING WEATHER SYSTEMS COMING FROM THE
WEST THIS WEEK IS EXPECTED TO CAUSE A GOOD CHANCE FOR
ADDITIONAL RAIN...WITH SHOWERS OR THUNDERSTORMS.  RAIN
COULD BE HEAVY AT TIMES.

THIS COMES IN WAKE OF HEAVY RAINS OVER THE WEEKEND.  LOCALLY
HEAVY RAINS AND PERIODS OF HEAVY RAIN...THAT CAN POTENTIALLY
FORM FROM THIS WEEKS WEATHER PATTERN...WILL CAUSE FLASH FLOODING.

AN INCREASING CHANCE OF RAIN IS EXPECTED LATER TODAY THROUGH
TUESDAY.  RAIN IS EXPECTED WEDNESDAY AND THURSDAY.  IF THE AREA OF
LOW PRESSURE ALOFT CONTINUES MOVING SLOWLY...THE CHANCE OF RAIN MAY
CONTINUE FRIDAY.  BY SATURDAY THE CHANCE OF RAIN IS EXPECTED TO
DECREASE FROM THE WEST...WITH PARTLY CLOUDY SKIES TO FOLLOW.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.